How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28930
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Last Saturday I took my 5 year old, 30 lbs French Bulldog,

Customer Question

Hi, Last Saturday I took my 5 year old, 30 lbs French Bulldog, Jean-Pierre to the vet because he was trembling, hiding and wasn't himself. The vet said he was dehydrated and also has an ear infection. He suffers from ear infections several times a year since he was 3, so I wasn't surprised, but perhaps this time it was worse because he was trembling. They treated him and also prescribed Meta-Cam for the inflammation and pain. Since the visit I have cleaned his ear and applied his ear medication, Baytril. From the visit to the following Friday, JP, recovered and was his happy self again. But around midnight Friday he got up and vomited 3 times, the first 2 times where food and the 3rd time was bile. I thought his ears might be acting up. So, for the first time, I decided to give him the Meta-Cam, Oral Suspension. The vet gave us the 1.5mg/mL and told me to give him 30mL. Moments later he started panting excessively and his eyes were rapidly moving. I was terrified and called the emergency clinic. Apparently they said the dosage was high. Also, I stupidly gave it to him on an empty stomach, after he had vomitted. After several hours JP was able to calm down enough to sleep. Saturday morning came and he was sliggish. His balance was off and his eyes were still moving weird, but just not as bad as the night before. He was able to make himself walk, but he was kind of confused and lopsided. But he was a trooper. He did drink alot of water and did eat a little. Now it is Sunday morning. He is still a bit off. His eyes are getting better. He doesn't have an appetite yet. His walking is still not 100%. When he walk he tilts his head to the right side. His worse ear infection is his left ear. Thinking back, I recalled several years ago, he had this same episode, and I believe it may have been caused by some other imflammatory med. I basically take him to the vet due to his ear infections. He suffered the same panting and eye movements. I can honestly say that he might of had an allergic reaction? Is it worth me taking him to the vet? If I do, what will they do? What is your opinion about this incident? Thank you for your time and insight.
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking to Dr. Michael Salkin
I'm sorry that your question wasn't answered in a timely manner. Would you please confirm the dose? 30 mL would be an egregiously excessive dose. A 30 lb dog might initially be dosed with 0.1 mg/lb or 3mg for Jean-Pierre. 2 mL of a 1.5 mg/mL solution contains 3 mg.
His ataxia ("drunken sailor") and nystagmus ("eyes rapidly moving") are signs of vestibular disorders and in his case his history of ear infections should lead us to a peripheral vestibular disorder which involves the inner and middle ear(s) of our patients. Such infection requires long-term systemic antibiotics and perhaps irrigation of the middle ear(s) through a punctured eardrum.
If the 30 mL dose is correct, I would be concerned with GI effects (vomiting, anorexia, diarrhea, GI ulceration) as well as renal damage. Please respond with additional information and further questions or concerns if you wish.
Customer: replied 2 years ago.
Hi Dr. Salkin,
After re-calculating, we did give him the correct dosage as prescribed per the Meta-Cam recommended dosage for JP's weight. I think he might be allergic to the NSAID? Now that you mentioned it, yes, he's had ear issues since 3 years old. Is there is permanent fix for it? Could it be food related? I have cut out giving him chicken because he has bad skin allergies from it. He has had 3 vets and none of them has any permanent solution for his ear problem. I currently give him salmon foods made by Blue Buffalo. He loves it and no skin allergies since.
Expert:  Dr. Michael Salkin replied 2 years ago.
While an adverse drug reaction can occur to most any drug, with meloxicam we expect GI effects initially and at high doses, kidney damage. His vestibular symptoms aren't likely to be related to the meloxicam. By the principle of Occam's Razor, I would attribute those symptoms to chronic otitis interna/media - inner/middle ear infections. Such chronicity of ear problems as you've described is a clue that deeper ear infection(s) is present. Having X-rays taken of his bullae - the bony compartments housing his middle ears - is the first step in determining if otitis media is present. If so, irrigating his middle ears through his eardrums should be considered. Some dogs will benefit from more involved surgeries - lateral ear resections or ear ablations.
Yes, allergic skin disease can underlie chronic infection. If the salmon-based diet is working, stick with it. Please continue our conversation if you wish.